Idaho, 2016

Wildfire in Idaho, August 6 to 10, 2016

August 6 to 10, 2016 · NWS PIH · 1 event in 1 county or zone

The Lone Pine wildfire began on August 6th and was lightning caused. It grew to 9,226 acres and was located about 7 miles east of Fort Hall.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Lone Pine wildfire began on August 6th and was lightning caused. It grew to 9,226 acres and was located about 7 miles east of Fort Hall. No evacuations were required and although threatening some homes, no damage occurred. The fire was considered contained and controlled on August 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 6, 11:55 AM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 6, 11:55 AM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
1255 PM MDT SAT AUG 6 2016

.SHORT TERM...TODAY AND SUNDAY. The next round of showers and
storms is increasing across eastern Idaho this afternoon. Most of
the storms will be north of a Stanley-Mackay-Pocatello-Bear Lake
line through early evening. SPC continues with a marginal risk of
storms over the central mountains east to Monida Pass for gusty
winds and PERHAPS small hail. In reality, just about every storm
today is capable of producing gusty winds. We can't rule out a few
storms producing over 0.10" but that should not be the norm today.
For tonight, we should see lesser coverage of storms but we are
back to the models showing vastly different solutions on where any
overnight storms will be. We did go with a slightly higher chance
across portions of the central mountains and Upper Snake
Plain/Highlands due to some small amount of agreement. The
strongest wave rotating around the Washington state low arrives
tomorrow. We continue to see storms especially across the central
mountains and eastern highlands. With more of a punch tomorrow,
we could see strong/isolated severe storms tomorrow depending on
the timing of this wave. The potential for locally heavy rain is a
bit better tomorrow, but storms should be moving along enough to
prevent any runoff issues. Speaking of a punch, a dry punch (or
dry slot) will work across the Snake Plain and southern highlands.
This will be increasing south to southwest winds, reaching 15-25
mph sustained with higher gusts in the afternoon. Keyes

.LONG TERM...We should see drier conditions returning for the rest
of next week. The strong low over Washington state slowly weakens
and moves into southern Canada by midweek. We are still looking at
a weaker low developing farther south and eventually shifting
across the state through Friday. Both storms may provide enough
energy for isolated showers and storms, mainly across the north
through Wednesday and a bit farther south in the mountains
Thursday and Friday. Otherwise, temperatures will remain pretty
close to normal. Keyes

&&

.AVIATION...Showers and storms should continue to develop across
portions of eastern Idaho through early evening. Most storms will
be capable of producing winds gusts in excess of 30kts and MAYBE
small hail. At the moment, we have VCTS/VCSH for all TAF sites
through 2-4Z tonight. Although we don't have any mention of
VCSH/VCTS overnight, it can't be ruled out we just aren't
confident enough on placement or probability to put it in our
TAFs. More of the same Sunday but it looks like KBYI may end not
seeing any storms as dry air works in from the southwest. However,
that airport should see increasing winds of 20-30kts during
the day. Stronger winds should spread to all TAF sites during the
afternoon. Any storms that form will be capable of producing more
strong wind gusts.  Keyes

&&

.FIRE WEATHER...Scattered showers and thunderstorms likely across
Southeast Idaho this evening and thus the continuation of a Red Flag
Warning is in effect for most of our area, including zones 410, 411,
475 and 476 until 9 pm MDT. Expect gusty winds possibly in excess of
50 mph at times in the strongest thunderstorms. Only minimal wetting
rains will occur. For tomorrow, dry conditions are forecast with
gusty winds of 25 to 30 mph across the Snake Plain and Southern
Highland locations. Gusty winds to 25 mph are expected across the
Central Mountains as well, though it may not be so dry in these
areas. Scattered thunderstorms are likely for Zones 422, 475, 476
and 411. Headlines for Fire Weather Watches and potential
coordination for Red Flag Warnings may be issued for Sunday
afternoon and evening for thunderstorm activity for areas to our
north and for gusty wind/low humidity for the Snake Plain/Southern
Highland region.  For Monday, dry weather conditions only spread to
more locations after the passage of a cold front. Will also be windy
for portions of the Central Mountains Monday though it currently
looks to be below criteria levels. Tuesday potentially also looks
gusty for the Central Mountain locations as well as across the Arco
Desert/Upper Snake Plain with continued dry conditions.
NP/Keyes

&&

.PIH Watches/Warnings/Advisories...
Red Flag Warning until 9 PM MDT this evening for IDZ410-411-475-
476.

&&

In the hours before

Special weather statement, Aug 6, 10:41 AM MST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1141 AM MDT SAT AUG 6 2016

IDZ018-031-032-062045-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
LOST RIVER/PASHIMEROI ID-
1141 AM MDT SAT AUG 6 2016

...WINDS IN EXCESS OF 40 MPH FOR NORTHERN CUSTER AND NORTHWESTERN
BLAINE COUNTIES UNTIL 245 PM MDT...

AT 1140 AM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 37 MILES NORTH OF STANLEY
TO 14 MILES SOUTHEAST OF SUNBEAM...AND MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHALLIS...STANLEY...SUNBEAM...CLAYTON...MORGAN CREEK SUMMIT...
MEADOW PEAK...REDFISH LAKE...BAYHORSE LAKE...BONANZA...
BIG CREEK CAMPGROUND...BANNER SUMMIT...TWIN PEAKS SUMMIT...
SEAFOAM RANGER STATION AND MIDDLE FORK LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4475 11421 4476 11409 4449 11381 4444 11358
      4438 11361 4396 11495 4405 11505 4416 11503
      4433 11529 4447 11522 4458 11531 4477 11509
      4472 11495 4481 11482 4465 11474 4465 11463
      4458 11457 4459 11448 4475 11440 4488 11422
TIME...MOT...LOC 1740Z 211DEG 29KT 4474 11512 4411 11453

JKEYES
Special weather statement, Aug 6, 11:18 AM MST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1218 PM MDT SAT AUG 6 2016

IDZ018-031-061900-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
1218 PM MDT SAT AUG 6 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING WEST
CENTRAL CUSTER AND NORTHWESTERN BLAINE COUNTIES UNTIL 100 PM MDT...

AT 1217 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF ATLANTA...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALENA LODGE...GALENA SUMMIT AND SMILEY CREEK AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4394 11497 4396 11499 4397 11497 4399 11499
      4425 11472 4399 11438 4379 11483 4379 11485
      4382 11485 4383 11491 4385 11495 4385 11497
      4386 11499 4387 11497 4389 11499 4392 11500
TIME...MOT...LOC 1817Z 227DEG 23KT 4387 11495

NP/KEYES
Local storm report, Aug 6, 1:10 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
210 PM MDT SAT AUG 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND GST     3 E CHALLIS             44.50N 114.17W
08/06/2016  M56 MPH          CUSTER             ID   ASOS

            OFFICIAL OBSERVATION.

&&

JKEYES
Special weather statement, Aug 6, 1:53 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
253 PM MDT SAT AUG 6 2016

IDZ017-020>022-062130-
LOWER SNAKE RIVER PLAIN ID-SOUTH CENTRAL HIGHLANDS ID-
UPPER SNAKE RIVER PLAIN ID-EASTERN MAGIC VALLEY ID-
253 PM MDT SAT AUG 6 2016

...WINDS IN EXCESS OF 40 MPH AND SMALL HAIL AFFECTING NORTHEASTERN
CASSIA...WESTERN BINGHAM...CENTRAL POWER...SOUTHEASTERN
BLAINE...NORTHWESTERN BANNOCK AND NORTHWESTERN BONNEVILLE COUNTIES
UNTIL 330 PM MDT...

AT 252 PM MDT...DOPPLER RADAR WAS TRACKING THE LEADING EDGE OF A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
WEST OF ABERDEEN TO AMERICAN FALLS RESERVOIR TO NEAR FORT HALL
BANNOCK CREEK LODGE...AND MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BLACKFOOT...AMERICAN FALLS RESERVOIR...CHUBBUCK...ABERDEEN...
ROCKLAND...POCATELLO AIRPORT...FORT HALL BUFFALO LODGE...
COLD WATER REST AREA...SPRINGFIELD...FORT HALL BANNOCK PEAK...
FORT HALL TOWNSITE...MORELAND...PINGREE...
FORT HALL BANNOCK CREEK LODGE...ROSE AND FORT HALL EAGLE LODGE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4352 11274 4359 11205 4332 11221 4247 11277
      4249 11338 4283 11314
TIME...MOT...LOC 2052Z 215DEG 41KT 4292 11298 4301 11270 4283 11260

JKEYES
Special weather statement, Aug 6, 2:47 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
347 PM MDT SAT AUG 6 2016

IDZ021>023-062245-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
SOUTH CENTRAL HIGHLANDS ID-
347 PM MDT SAT AUG 6 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
NORTHWESTERN CARIBOU...SOUTH CENTRAL BINGHAM...NORTHEASTERN POWER AND
NORTHWESTERN BANNOCK COUNTIES UNTIL 445 PM MDT...

AT 347 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
POCATELLO...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POCATELLO...CHESTERFIELD RESERVOIR...
EASTERN AMERICAN FALLS RESERVOIR...CHUBBUCK...INKOM...
POCATELLO AIRPORT...FORT HALL BUFFALO LODGE...CHESTERFIELD...
FORT HALL PUTNAM LODGE...FORT HALL BANNOCK CREEK LODGE...
FORT HALL TOWNSITE...PORTNEUF GAP AND FORT HALL MOUNT PUTNAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4266 11287 4294 11271 4326 11201 4287 11185
TIME...MOT...LOC 2147Z 252DEG 26KT 4290 11250

DMH

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Snake River Plain

When
August 6, 3:00 PM MST to August 10, 8:00 PM MST
Where
Lower Snake River Plain forecast zone
Reported by
Park/Forest Service

The Lone Pine wildfire began on August 6th and was lightning caused. It grew to 9,226 acres and was located about 7 miles east of Fort Hall. No evacuations were required and although threatening some homes, no damage occurred. The fire was considered contained and controlled on August 10th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658379.